anti inflammatoires working the wrong way?

Options
sailrib
sailrib Member Posts: 327
edited 10. Mar 2014, 16:41 in Living with Arthritis archive
Has anyone taken anti inflammatoires before but in fact it makes you swell rather then reduce the swelling?

I've been trying many different anti inflammatoires since 2010/11 but each and everyone of them make my feet swell massively rather then reduce the swelling, anyone ever had this? :(

Comments

  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    I presume these are prescribed anti-inflamms, sailrib, in which case I'm surprised your GP hasn't mentioned that fluid retention is a potential side effect of them all. It's not like the swelling of arthritis though. If you poke it you'll leave an imprint if it's oedema. Paradoxically, what helps is to drink more fluids as this flushes out the kidneys. Check with your doc.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • sailrib
    sailrib Member Posts: 327
    edited 30. Nov -1, 00:00
    Options
    They are prescribed. I'll check with the GP as she's never mentioned this.

    What's the cause of the fluid retention and do a lot of people have it as a result of arthritis?

    Thanks btw. :)
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Options
    hi sailrib , its not the anti inflammatoires , its because you are the same as me & had your ankles fused , the problem is bad circalation & being able to move the fluid from the joint ,

    myself I us a circalation boaster which are just a big TENS m/c & you could use a TENS m/c on your calf muscle which would do the same thing but alot cheaper , sticky is right & you will end up with oedema around your ankle & can get problems with your leg & ankle like having problems with the soft tissue & even get leg ulcers

    had this for a long time so know what you could be facing , talk to your GP & ask if there is anything they can help you with
  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    I'm sorry you have such problems resulting from your ankle fusions, trepolpen. I know that wiggling everything is good for the circulation and presumably being unable to do so is not so good.

    However, my own ankles fused themselves years ago and I rarely have any problems with them swelling. If they do – mildly, in hot weather – I know it's just fluid, not arthritis, as they rarely hurt much and a finger poked in will leave an indentation. I just elevate them when I can and drink more.

    Sailrib, I guess your GP is the one to ask about the cause of yours. I know NSAIDS can cause it and trepolpen knows that her cause is the fusion. Arthritis can obviously cause ankle swelling (It certainly did with mine before they fused themselves) but, if your ankle arthritis has been dealt with by the fusion op, surely you won't still have it there?
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • sailrib
    sailrib Member Posts: 327
    edited 30. Nov -1, 00:00
    Options
    The surgeon actually said to me that the swelling can be pernamemt after fusion and I think mine is pernamemt. My left swells the worse and I'm due for another fusion on that side.

    I do think because we can't move our feet as well, it's harder to keep our feet moving etc. I've found that whiles I was in a cast for 5 months for each fusion I had, I lost a lot of muscle on my calfs etc but now I can't move like I did, I've not been able to build my leg muscles back up.
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    Options
    hi sailrib , http://www.altimed.co.uk/help/theory-of-compression/

    worth looking at , when walking the the calf muscle acts like a pump to propel blood from the peripheral tissues towards the heart and from the superficial network of veins towards the deep network. the real problem is being disabled & not being able to walk like a normal healthy person can

    know you said you are going to need more operations on your ankle/foot & chances are at some point that may include the main ankle joint & if it does you will get alot more swelling , a TENS m/c on the calf will do the same as if we was walking , you can get them on the NHS at a pain clinic or talk to your GP , its the long term problems you need to think about , people with severe RA is not very easy to control even given every drug they got on offer & we still end up with joint damage

    Rheumatoid arthritis (RA) accounts for 3% of all ulcers. RA ulcers are caused by associated micro-vascular disease leading to occlusion of smaller vessels and tissue breakdown.

    note to sticky so less of a her please :shock:
  • barbara12
    barbara12 Member Posts: 21,281
    edited 30. Nov -1, 00:00
    Options
    Hello sailrib
    Glad to see the others have given you some info,I have been taken off them because of kidney probs..but I do miss them..good luck with the swelling hope it goers down for you.c
    Love
    Barbara
  • stickywicket
    stickywicket Member Posts: 27,731
    edited 30. Nov -1, 00:00
    Options
    trepolpen wrote:
    note to sticky so less of a her please :shock:

    :oops: I'm so sorry I gave you a quick sex change, trepolpen. If it's any consolation someone on here did the same with me earlier today :lol:
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright